Hyponatremia is a conceivably fatal complication of thiazide diuretics. A loop diuretic, as compared to thiazides, is much less likely to cause symptomatic hyponatremia. We report an unusual case of refractory hyponatremia of 109 meq/L (Normal range (NR): 136-145 meq/L) in a 57-year-old female within two weeks of increasing dose of metolazone, a thiazide-like diuretic. After treatment with intravenous 3% hypertonic saline infusion, fluid restriction and discontinuation of metolazone, and ruling out other possible causes of hyponatremia, the serum sodium levels failed to improve adequately until Tolvaptan was added for a short duration. Our report aims to highlight the life-threatening dilemmas associated with thiazide diuretics and to manage it by careful correction and monitoring of sodium levels with the possible use of vaptans for refractory cases.
Thiazide Diuretics Induced Refractory Hyponatremia: Use of Vaptans